Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 74, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Sep 18, 2014, 12:11 PM PDT for Elko County, Nevada. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 12:11 PM PDT (19:11 UTC)
- Expired
- Sep 18, 2014, 1:00 PM PDT
- In force
- 49 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 109 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:22 PM PDT | HAIL 0.75 | Ryndon, NV | HAIL LASTED AROUND 15 TO 20 MINUTES. |
| Sep 18, 12:25 PM PDT | HAIL 0.5 | 1 Ese Ryndon, NV | SPOTTER ARRIVED AT HOME AND MEASURED DIME SIZE HAIL 1.5 HOURS AFTER THE STORM HAD PASSED. SPOTTER ALSO NOTED THAT THE FLOWERS WERE DAMAGED AND SOME LEAVES WERE KNOCKED OFF THE TREES. HAIL MAY HAVE BEEN BIGGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240 WUUS55 KLKN 181911 RRA SVRLKN NVC007-182000- /O.NEW.KLKN.SV.W.0074.140918T1911Z-140918T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 1211 PM PDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF RYNDON... * UNTIL 100 PM PDT * AT 1209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RYNDON...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RYNDON... INTERSTATE 80 NEAR RYNDON... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4129 11568 4114 11519 4083 11562 4087 11576 TIME...MOT...LOC 1911Z 209DEG 25KT 4092 11564 $$ JRM
1 follow-up statement
516 WWUS55 KLKN 181952 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1252 PM PDT THU SEP 18 2014 NVC007-182001- /O.EXP.KLKN.SV.W.0074.000000T0000Z-140918T2000Z/ ELKO NV- 1252 PM PDT THU SEP 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY HAS EXPIRED... * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... THE THREAT FOR DAMAGING WIND GUSTS WILL PERSIST THROUGH EXPIRATION. ONLY SMALL HAIL IS EXPECTED FROM THIS THUNDERSTORM. && LAT...LON 4127 11565 4114 11519 4093 11553 4100 11566 TIME...MOT...LOC 1951Z 209DEG 25KT 4117 11546 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:43 AM PDT, 8 hours 28 minutes earlier.
Area forecast discussion, Sep 18, 3:43 AM PDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 343 AM PDT THU SEP 18 2014 .SYNOPSIS...AN UNSTABLE LATER SUMMER WEATHER SYSTEM WILL PUSH INLAND FROM THE EASTERN PACIFIC AND BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE GREAT BASIN THROUGH THE WEEKEND. SOME STORMS MAY BE STRONG TO SEVERE THURSDAY AND THURSDAY EVENING. SMOKE FROM CALIFORNIA FIRES WILL ALSO AFFECT SOME AREA FOR A COUPLE OF DAYS. && .SHORT TERM...TODAY THROUGH FRIDAY. MODEL DIFFERENCES LEND UNCERTAINTY TO THE DETAILS OF THE IMMEDIATE RANGE FORECAST. NAM WANTS BEAUCOUP RH AND PW'S IN GREAT BASIN TODAY AND THIS EVENING...BUT SHUNTS THE HIGHEST VALUES INTO UTAH COMPARED TO PREVIOUS RUNS. GFS NOT AS PROFOUND ON THIS BUT IT'S ALSO BEEN THE MODEL OF BEING DESPAIRINGLY WRONG ON THIS EVENT. GIVEN A COMPROMISE OF THE TWO...INCLUDING THE MASSIVE INSTABILITY THE NAM WANTS...HAVE DROPPED POPS OVER THE FORECAST FROM 2-8 POINTS TODAY AND AROUND 2-5 POINTS TONIGHT. KEPT SAME VALUES...ROUGHLY...FRIDAY AND FRIDAY EVENING BUT TIGHTENED UP THE OVERALL COVERAGE AREA OF THE POPS. TODAY'S STORMS MAY REACH STRONG TO SEVERE LIMITS AS 4 DIGIT CAPE VALUES WILL WORK WITH AVAILABLE MOISTURE AND JET STREAK OVERHEAD WILL PROVIDE VENTILATION. ISSUES WILL BE STRONG WIND GUSTS...MODERATE SIZED HAIL...AND BRIEF HEAVY RAINS IN TIGHT CORES. SEVERITY OF STORMS WILL TAPER OFF TONIGHT AND FRIDAY...BUT ISOLATED HEAVY RAINERS WILL STILL OCCUR. LIGHTNING WILL BE IMPRESSIVE IN SOME STORMS. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. NOT A LOT OF CHANGE IN THE LONG TERM OUTLOOK COMPARED TO YESTERDAY. CLOSED LOW STILL EXPECTED TO FORM OVER THE CALIFORNIA COAST BY FRIDAY NIGHT AND MOVE SLOWLY INTO AND THEN ACROSS NEVADA OVER THE WEEKEND. THIS WILL RESULT IN ANOTHER SURGE OF SUBTROPICAL MOISTURE AS THE LOW ENTRAINS AIR FROM THE SOUTHWEST AND DRAWS IT NORTH INTO THE SILVER STATE. FORCING LOOKS SUFFICIENT FOR NUMEROUS SHOWERS AND THUNDERSTORMS LATER SATURDAY IN CENTRAL NEVADA...SPREADING NORTH INTO NORTHERN NEVADA BY SUNDAY MORNING AND CONTINUING THROUGH THE DAY. BEST CHANCES WILL BE SUNDAY AFTERNOON AS THE LOW PASSES OVERHEAD AND DAY-TIME INSOLATION DOES ITS THING. STORM MOTIONS DON'T LOOK PARTICULARLY FAST SO FLASH FLOODING COULD BE AN ISSUE...AND THE COLD TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW MEAN HAIL AND ISOLATED SEVERE WILL BE A POSSIBILITY AS WELL. LOW MOVES OFF TO THE NORTHEAST AND WEAKENS MONDAY WITH A RAPID DECREASE IN THE CHANCE OF SHOWERS/THUNDERSTORMS. TUESDAY LOOKS LIKE THE BEST DAY AS WE SIT UNDER WEST TO SOUTHWEST FLOW ALOFT BETWEEN THE DEPARTING SYSTEM AND A DEEP TROUGH APPROACHING FROM THE PACIFIC. THIS SYSTEM MAY SWING A COLD FRONT OUR WAY AS EARLY AS WEDNESDAY BUT MORE LIKELY THURSDAY PER ECMWF TIMING. THIS COULD BE THE FIRST TRUELY AUTUMNAL FRONT OF THE SEASON WITH BOTH PRECIPITATION AND SIGNIFICANT COOLING...BUT ITS STILL PRETTY FAR OUT THERE. TEMPS IN THE LONG TERM WILL GENERALLY RUN ABOVE NORMAL WITH THE EXCEPTION OF SUNDAY AND MONDAY...WHEN THE INFLUENCE OF THE PASSING UPPER LOW AND ITS ASSOCIATED CLOUDS/RAIN/COOL AIR ALOFT WILL KEEP TEMPS NEAR TO SLIGHTLY BELOW NORMAL. A MORE SIGNIFICANT COOL DOWN IS POSSIBLE BY THE END OF NEXT WEEK IF THE IDEA OF A DEEP PACIFIC TROUGH IS REALIZED. RCM && .AVIATION...SMOKEY CONDITIONS WILL GRADUALLY DIMINISH AT KWMC OVER THE NEXT FEW HOURS...ESPECIALLY AFTER SUNRISE...THOUGH COULD RETURN AT SOME POINT LATER TODAY OR TONIGHT. OTHERWISE...VFR CIGS AND VIS ALL TERMINALS WITH A THREAT OF THUNDERSTORMS AT KEKO AND KELY PRIMARILY THIS AFTERNOON AND EVENING. RCM && .FIRE WEATHER...WINDS WILL GUST IN ZONES 455 AND 457 AND POSSIBLY IN SOUTHERN PORTION OF 454 THROUGH THURSDAY NIGHT...BUT RH VALUES WILL BE PRETTY HIGH WITH MOISTURE FROM LEFT OVER TROPICAL STORMS STILL HANGING AROUND. BIGGEST THREAT THROUGH FRIDAY WILL BE THUNDERSTORMS OVER MUCH OF THE FIRE DISTRICT WITH ENOUGH MOISTURE TO CLASSIFY AS WET IN MOST PLACES...BUT LOTS OF LIGHTNING AND SOME OUTSIDE THE HEAVY RAIN CORES. NEW FIRE STARTS ARE LIKELY BUT EXTREME FIRE BEHAVIOR IS NOT. STRONG GUSTY WINDS WITH STORMS AND HAIL ARE POSSIBLE. LOCAL FLOODING IS ALSO POSSIBLE. MINOR LAND SLIDES ON RECENT BURN SCARS NEEDS TO BE WATCHED. MAX TEMPERATURES COOL OFF A BIT FRIDAY...DOWN TO ABOUT NORMAL. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 98/93/93/98
In the hours before
Special weather statement, Sep 18, 9:36 AM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 936 AM PDT THU SEP 18 2014 NVZ031-036-181700- NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 936 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND WESTERN ELKO COUNTIES UNTIL 1000 AM PDT... AT 934 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF DUNPHY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NORTH AREA MINE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4122 11631 4109 11602 4086 11640 4092 11650 TIME...MOT...LOC 1636Z 218DEG 26KT 4094 11637 JRM
Special weather statement, Sep 18, 10:17 AM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1017 AM PDT THU SEP 18 2014
NVZ031-036-181745-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-
1017 AM PDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN EUREKA AND
CENTRAL ELKO COUNTIES UNTIL 1045 AM PDT...
AT 1015 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
TUSCARORA TO 13 MILES SOUTHEAST OF TUSCARORA TO 20 MILES NORTH OF
CARLIN...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
STATE ROUTE 226...
NORTH FORK...
MOUNTAIN CITY HIGHWAY FROM TUSCARORA JUNCTION TO NORTH FORK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4160 11583 4125 11580 4106 11591 4098 11627
4122 11617 4141 11621
TIME...MOT...LOC 1717Z 270DEG 17KT 4142 11610 4116 11608
4099 11618
JRMSpecial weather statement, Sep 18, 11:19 AM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1119 AM PDT THU SEP 18 2014 NVZ031-034-038-039-181845- NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1119 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1145 AM PDT... AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLOVER VALLEY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ANGEL LAKE... WELLS AND INTERSTATE 80 NEAR WELLS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4126 11514 4120 11473 4085 11508 4089 11523 TIME...MOT...LOC 1819Z 205DEG 33KT 4097 11511 JRM
Special weather statement, Sep 18, 11:43 AM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1143 AM PDT THU SEP 18 2014 NVZ038-181915- SOUTHWEST ELKO COUNTY NV- 1143 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1215 PM PDT... AT 1141 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ELKO AND LAMOILLE SUMMIT... ADOBE SUMMIT... RYNDON... INTERSTATE 80... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4106 11585 4095 11546 4066 11578 4067 11594 TIME...MOT...LOC 1843Z 208DEG 27KT 4078 11580 JRM
Special weather statement, Sep 18, 11:55 AM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1155 AM PDT THU SEP 18 2014 NVZ031-039-181930- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV- 1155 AM PDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1230 PM PDT... AT 1153 AM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR WELLS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HD SUMMIT... HIGHWAY 93 NORTH OF WELLS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4151 11485 4138 11452 4105 11490 4112 11507 TIME...MOT...LOC 1855Z 217DEG 27KT 4117 11491 JRM
Local storm report, Sep 18, 11:58 AM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL WELLS 41.11N 114.95W
09/18/2014 M0.50 INCH ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN AND DIME
SIZE HAIL.
&&
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:14 PM PDT | Special Weather Statement | LKN | Eureka | 31 min |
| Sep 17, 5:16 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| Sep 17, 8:11 PM PDT | Special Weather Statement | LKN | 34 min | |
| Sep 17, 8:56 PM PDT | Special Weather Statement | LKN | 49 min | |
| Sep 17, 9:54 PM PDT | Special Weather Statement | LKN | Lander | 51 min |
| Sep 18, 9:36 AM PDT | Special Weather Statement | LKN | 39 min | |
| Sep 18, 10:17 AM PDT | Special Weather Statement | LKN | 28 min | |
| Sep 18, 11:19 AM PDT | Special Weather Statement | LKN | Elko | 26 min |
| Sep 18, 11:43 AM PDT | Special Weather Statement | LKN | Elko | 32 min |
| Sep 18, 11:55 AM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Sep 18, 12:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 49 min |
| Sep 18, 12:41 PM PDT | Special Weather Statement | LKN | Elko | 34 min |
| Sep 18, 1:30 PM PDT | Special Weather Statement | LKN | Elko | 30 min |
| Sep 18, 1:41 PM PDT | Special Weather Statement | LKN | Elko | 49 min |
| Sep 18, 2:03 PM PDT | Special Weather Statement | LKN | Elko | 42 min |
| Sep 18, 3:12 PM PDT | Special Weather Statement | LKN | 33 min | |
| Sep 18, 3:32 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| Sep 18, 3:46 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| Sep 18, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 49 min |
| Sep 18, 3:58 PM PDT | Special Weather Statement | LKN | Elko | 47 min |
| Sep 18, 4:47 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Sep 18, 4:59 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 46 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.